Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 5, NWS Houston/Galveston, TX

April 28, 20204 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Apr 28, 2020, 5:22 PM CDT for 4 counties in Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 5:22 PM CDT (22:22 UTC)
Expired
Apr 28, 2020, 8:00 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX

Counties Chambers County, TX, Galveston County, TX, Harris County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 35 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS74 KHGX 282222
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
522 PM CDT Tue Apr 28 2020

TXZ200-213-214-238-300-313-338-290100-
/O.NEW.KHGX.WI.Y.0005.200428T2222Z-200429T0100Z/
Northern Liberty-Inland Harris-Chambers-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Galveston-
Including the cities of Liberty, Cleveland, Dayton, Houston, 
Winnie, Mont Belvieu, Anahuac, Stowell, Old River-Winfree, 
League City, Friendswood, Devers, Pasadena, Baytown, Texas City, 
Dickinson, and La Marque
522 PM CDT Tue Apr 28 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southerly winds gusting 30 to 40 knots

* WHERE...Northern Liberty, Inland Harris, Chambers, Inland 
  Galveston, Southern Liberty, Coastal Harris and Coastal 
  Galveston Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Elevated roads could be hazardous especially for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 28, 3:34 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 28, 3:34 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
334 PM CDT Tue Apr 28 2020

.SHORT TERM [Through Wednesday Night]...

Well, there was a bit more shower and thunderstorm activity this
afternoon than expected. A weak shortwave and a little to no capping
has allowed storms to pop up and down across the area, and this is
expected to continue through around sunset. There will be a bit of a
lull in activity from sunset through around midnight, but then the
next round of thunderstorms is expected to begin to approach the
area. A line of strong to severe thunderstorms will quickly move
southward across the area tonight first moving through the northern
zones around 1 to 3am, then racing southward to the Houston Metro
area between 3 and 6am, and finally off the coast by 5 to 7am. This
is slightly later than previously thought as the TT-WRF and HRRR has
slowed the arrival a bit, but once the line gets going it should
speed through the area. The main threat continues to be damaging
wind gusts with the passage, but hail and an isolated tornado or two
is still possible. While severe storms will be possible across the
area, the higher chances will be north of I-10 with increasing
threat the further north you go.

After the passage of the line of storms in the early morning, the
rest of the day will feature clearing skies with a northerly wind.
High temperatures tomorrow will be in the mid 80s across the area,
then dipping down mid to upper 50s tomorrow night.

Fowler

&&

.LONG TERM...(Thursday through Tuesday)
A deep upper trough over the southern Great Lakes will allow upper
level ridging to expand over Texas. 500 mb heights will increase
and temperatures will slowly warm on Thursday into Friday. 850
temps warm up on Saturday into Sunday so surface temperatures
should also climb a bit and high temperatures will warm from the
lower 80's on the Thursday to the mid/upper 80's on Friday to the
lower/mid 90's Saturday through Tuesday. Heat index values will
warm to near 100 degrees Sunday/Monday. The upper ridge will
flatten as an upper trough tracks across the northern plains. The
upper trough will phase with a weak short wave over the Rockies to
carve out a deeper long wave trough over the eastern US. This will
allow a sfc cold front to cross the area on Tuesday night bringing
a chance of showers and also some cooler temperatures for the
middle of next week. 43

&&

.MARINE...

Moderate onshore flow with 4 to 6 foot seas are expected through
tonight ahead of an approaching cold front resulting in caution
flags continuing through the night. This line of storms will move
through the area during the early to mid morning hours on Wednesday
bringing strong gusty winds. This line of storms will usher in
northerly winds Wednesday afternoon, becoming moderate overnight
Wednesday possibly resulting in additional caution flags. Light
onshore flow will emerge through Friday, but this flow will increase
to near caution criteria again over the weekend.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      68  80  53  83  57 /  80  40   0   0   0
Houston (IAH)              70  82  58  83  60 /  80  70   0   0   0
Galveston (GLS)            71  81  66  79  71 /  50  80   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Wednesday morning
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston Bay...
     Matagorda Bay...Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

Discussion...43

In the hours before

Special weather statement, Apr 28, 12:25 PM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1225 PM CDT Tue Apr 28 2020

TXZ226-227-237-281800-
Inland Brazoria TX-Wharton TX-Fort Bend TX-
1225 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHARTON...
SOUTHWESTERN FORT BEND AND NORTHWESTERN BRAZORIA COUNTIES UNTIL 100
PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kendleton, or 8 miles northeast of Wharton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. This storm produced a funnel cloud near Hungerford
earlier today.

Locations impacted include...
Rosenberg, Needville, Pleak, Fairchilds, Beasley, Kendleton,
Boling-Iago, Cumings and Damon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2922 9599 2949 9608 2962 9582 2931 9568
TIME...MOT...LOC 1724Z 248DEG 16KT 2937 9596
Local storm report, Apr 28, 12:34 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FUNNEL CLOUD     6 N WHARTON             29.40N 96.11W
04/28/2020                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTED JUST WEST OF
            HUNGERFORD.

1145 AM     FUNNEL CLOUD     3 N WHARTON             29.35N 96.09W
04/28/2020                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTED NEAR WHARTON.

&&
Special weather statement, Apr 28, 12:34 PM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1234 PM CDT Tue Apr 28 2020

TXZ198-199-212-213-281815-
Waller TX-Grimes TX-Inland Harris TX-Montgomery TX-
1234 PM CDT Tue Apr 28 2020

...SPECIAL WEATHER STATEMENT...

At 1234 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cypress, or 10 miles southwest of Tomball, moving
northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tomball, Hempstead, Prairie View, Pinehurst, The Woodlands, Hockley,
Waller, Magnolia, Pine Island, Stagecoach, Todd Mission, Hooks
Airport, Cypress, Dobbin and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 9570 3007 9612 3041 9590 3032 9561
      3011 9543
TIME...MOT...LOC 1734Z 217DEG 11KT 3002 9576
Special weather statement, Apr 28, 1:09 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
109 PM CDT Tue Apr 28 2020

TXZ213-226-227-237-281845-
Inland Brazoria TX-Wharton TX-Inland Harris TX-Fort Bend TX-
109 PM CDT Tue Apr 28 2020

...SPECIAL WEATHER STATEMENT...

At 107 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Thompsons, or about 7 miles south of First
Colony, moving northeast at around 20 mph.

Half inch size hail, winds in excess of 30 mph and torrential
rainfall will be possible with this storm.

Locations impacted include...
Sugar Land, Missouri City, Rosenberg, Stafford, Richmond,
southwestern Manvel, Town West, Pecan Grove, Eldridge / West Oaks,
First Colony, Fresno, Mission Bend, southern Addicks Park Ten, Spring
Branch West, Meadows Place, Needville, Arcola, Iowa Colony, Pleak and
Fairchilds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2922 9578 2942 9619 2980 9562 2943 9538
TIME...MOT...LOC 1807Z 243DEG 17KT 2947 9558
Special weather statement, Apr 28, 1:45 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
145 PM CDT Tue Apr 28 2020

TXZ226-227-237-281915-
Inland Brazoria TX-Wharton TX-Fort Bend TX-
145 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHARTON...SOUTHERN
FORT BEND AND NORTHWESTERN BRAZORIA COUNTIES UNTIL 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong cluster of
thunderstorms over Needville, or 12 miles south of Rosenberg, moving
east at 10 mph.

Up to half inch size hail, winds in excess of 40 mph, torrential
rainfall and frequent lightning will be possible with this storm.

Locations impacted include...
Southwestern Sugar Land, Rosenberg, Richmond, Pecan Grove, Needville,
Iowa Colony, Pleak, Fairchilds, Beasley, Kendleton, Bonney,
Thompsons, Greatwood, Cumings, Brazos Bend State Park, New Territory,
southwestern Sienna Plantation, Juliff, Damon and Hungerford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2917 9569 2938 9612 2963 9576 2936 9532
TIME...MOT...LOC 1844Z 255DEG 7KT 2937 9581
Special weather statement, Apr 28, 2:01 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
201 PM CDT Tue Apr 28 2020

TXZ210>212-281930-
Waller TX-Colorado TX-Austin TX-
201 PM CDT Tue Apr 28 2020

...SPECIAL WEATHER STATEMENT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sealy, moving east at around 20 mph.

Pea size hail, winds in excess of 30 mph, frequent lightning and
torrential rainfall will be possible with this storm.

Locations impacted include...
Sealy, San Felipe and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2995 9610 2970 9609 2970 9632 2986 9638
TIME...MOT...LOC 1859Z 245DEG 3KT 2978 9629

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:34 AM CDTSpecial Weather StatementHGXFort Bend41 min
Apr 28, 11:40 AM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Wharton35 min
Apr 28, 11:52 AM CDTSpecial Weather StatementHGXWaller38 min
Apr 28, 11:53 AM CDTAreal Flood AdvisoryHGXFort Bend, Wharton2 hr
Apr 28, 12:25 PM CDTSpecial Weather StatementHGXFort Bend35 min
Apr 28, 12:34 PM CDTSpecial Weather StatementHGXWaller41 min
Apr 28, 12:50 PM CDTFlash Flood WarningHGXFort Bend, Wharton85 min
Apr 28, 12:51 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, Waller114 min
Apr 28, 1:09 PM CDTSpecial Weather StatementHGXFort Bend36 min
Apr 28, 1:15 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Wharton30 min
Apr 28, 1:45 PM CDTSpecial Weather StatementHGXFort Bend30 min
Apr 28, 2:00 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Wharton30 min
Apr 28, 2:01 PM CDTSpecial Weather StatementHGXAustin29 min
Apr 28, 2:11 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Wharton109 min
Apr 28, 2:19 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty56 min
Apr 28, 2:22 PM CDTTornado WarningHGXBrazoria, Fort Bend23 min
Apr 28, 2:29 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton31 min
Apr 28, 2:45 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend30 min
Apr 28, 3:00 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton30 min
Apr 28, 3:06 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton54 min
Apr 28, 3:30 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton30 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.